Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 50, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 20, 2002, 3:45 PM CDT for Hardin County, Pope County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2002, 3:45 PM CDT (20:45 UTC)
- Expired
- Apr 20, 2002, 4:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Hardin County, IL, Pope County, IL
The radar
The Paducah radar (KPAH), 63 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KPAH 202045
SVRPAH
ILC069-151-202130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT SAT APR 20 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARDIN COUNTY IN SOUTHERN ILLINOIS
NORTHERN POPE COUNTY IN SOUTHERN ILLINOIS
* UNTIL 430 PM CDT
* AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF KARBERS RIDGE...MOVING EAST AT
20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
OVER KARBERS RIDGE AT 400 PM CDT
4 MILES NORTH OF GROSS AT 405 PM CDT
HAIL UP TO QUARTER SIZE IS POSSIBLE. IF YOU ARE IN THE PATH OF THE
STORM...MOVE INTO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.
LAT...LON 3760 8862 3746 8850 3750 8812 3760 8820
3761 8843What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:20 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 20, 1:20 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1320 PM CDT SAT APR 20 2002 MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE WITH CONVECTION THROUGH SUNDAY EVENING. EARLY MORNING SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN ILLINOIS AND SOUTHWEST INDIANA HAVE LONG SINCE DISSIPATED...BUT FRESH CONVECTION IS BEGINNING TO DEVELOP OVER SOUTHEAST MISSOURI AT THIS TIME. LOTS OF MOISTURE...LITTLE IN THE WAY OF A CAP AND HIGH WET BULB ZERO LEVELS SHOULD LIMIT ANY CONVECTIVE THREAT TO LOCALLY HEAVY RAINFALL THIS AFTERNOON. WITH THE FRONT EXTENDING ACROSS THE NORTH HALF OF THE FORECAST AREA...INSTABILITY WILL BE CONFINED TO SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY. THIS ACTIVITY SHOULD BE DIURNALLY DRIVEN AND THEREFORE SHOULD DISSIPATE WITH SUNSET THIS EVENING. THE FRONT IS EXPECTED TO LINGER ACROSS THE AREA THIS EVENING...AND THEN LIFT BACK NORTH AS A WARM FRONT OVERNIGHT. ALONG AND NORTH OF THE WARM FRONT...GOOD ISENTROPIC LIFT WILL AID IN THE DEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS...WHILE SOUTHERN AREAS WILL SEE LESSER CHANCES. EXPECT CATEGORICAL POPS TONIGHT IN THE NORTH WITH LIKELY OR CHANCE POPS SOUTH. THE AVN LOOKS TO BE TOO FAR SOUTH WITH ITS QPF BULLS-EYE OVERNIGHT...WITH THE MESOETA LOOKING MORE REALISTIC. MAY SEE LINGERING PRECIPITATION OVER THE NORTHERN AREAS EARLY ON SUNDAY...THEN LOOK FOR A PARTIAL CLEARING TREND FROM SOUTHWEST TO NORTHEAST THROUGH THE DAY...AS THE AREA FINDS ITSELF IN THE WARM SECTOR. THE AVN AND MESOETA EACH AGREE ON LIFTING THE WARM FRONT NORTH OF THE FORECAST AREA AND RIDING THE SURFACE LOW EASTWARD ALONG IT LATE SUNDAY AFTERNOON AND INTO THE EVENING. WILL GO WITH GUSTY SOUTHWEST WINDS AND HIGHS WELL ABOVE GUIDANCE TOMORROW...AS THE MESOETA INDICATES A SOUTHWESTERLY LOW LEVEL JET APPROACHING 50 KTS DURING THE AFTERNOON...AND PLENTY OF SUNSHINE. THE COLD FRONT IS EXPECTED TO MOVE EASTWARD...SPLITTING THE AREA BY 00Z. THE MESOETA INDICATES 700MB TEMPERATURES AROUND 8C...WHICH IS A DECENT CAP FOR THIS TIME OF THE YEAR. MAY SEE THE CONVECTION WAIT AWHILE TO INITIATE MOST LIKELY ACROSS SOUTHWEST INDIANA AND WESTERN KENTUCKY AROUND 00Z. GIVEN STRONG WIND FIELDS AND IMPRESSIVE INSTABILITY...A VOLATILE EVENING IS LIKELY IN STORE FOR EASTERN ZONES...WITH THE ENTIRE ARSENAL OF SEVERE WEATHER POSSIBLE. IT LOOKS LIKE GOOD COOL...DRY ADVECTION WILL TAKE OVER BEHIND THE FRONT...GIVING THE AREA A BREAK FROM THE SUMMER-LIKE CONDITIONS OF THE LAST WEEK OR TWO. THE EXTENDED FORECAST WILL NOT CHANGE MUCH EXCEPT MAYBE A FEW TEMPERATURE TWEAKS. THE PRECIPITATION EVENT STILL LOOKS REASONABLE FOR WEDNESDAY...WITH DRY WEATHER FOR THE REMAINDER OF THE EXTENDED FORECAST. MAY HAVE TO WATCH FOR POSSIBLE PRECIPITATION NEXT WEEKEND...BUT WILL LEAVE SATURDAY DRY FOR NOW. GUIDANCE NUMBERS SEEMED A BIT COOL FOR SUNDAY AND TOO WARM FOR SUNDAY NIGHT AND MONDAY. GENERALLY FOLLOWED MESOETA SURFACE TEMPERATURE FORECASTS FOR THESE PERIODS. OTHERWISE GUIDANCE WAS FOLLOWED CLOSELY. .PAH...NONE. DRS
In the hours before
Special weather statement, Apr 20, 12:03 PM CDT, 3 hours 42 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-210100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1203 PM CDT SAT APR 20 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ACROSS THE FOUR-STATE REGION THIS AFTERNOON AND TONIGHT. WHILE A FEW STRONG STORMS ARE POSSIBLE...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS. DISCUSSION... A COLD FRONT WILL CONTINUE TO SLOWLY SAG SOUTH SOUTH ACROSS THE REGION THIS AFTERNOON...BECOMING NEARLY STATIONARY OVER SOUTHERN MISSOURI AND KENTUCKY BY THIS EVENING. THE FRONT WILL THEN BEGIN TO LIFT NORTH BACK ACROSS THE REGION OVERNIGHT. A VERY SOUPY ATMOSPHERE...COMBINED WITH MARGINAL INSTABILITY...MAY ALLOW FOR SHOWERS AND EMBEDDED THUNDERSTORMS TO DEVELOP ALONG AND SOUTH OF THE APPROACHING COLD FRONT THIS AFTERNOON. WEAK WIND PROFILES SUGGEST THAT ANY STORMS THAT DEVELOP WILL REMAIN BELOW SEVERE LEVELS. AS THE WARM FRONT PUSHES BACK ACROSS THE REGION TONIGHT...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE. HEAVY RAIN IS LIKELY WITH SOME OF THESE STORMS...ESPECIALLY AFTER MIDNIGHT. STORM MOVEMENT WILL BE EAST AT 30 TO 35 MPH. SPOTTER ACTIVATION... ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO KEEP ABREAST OF THE SITUATION IN THE EVENT OF AN ISOLATED STRONGER STORM. OUTLOOK FOR SUNDAY... AN AREA OF LOW PRESSURE WILL DEVELOP IN THE SOUTHERN PLAINS AND MOVE NORTHEAST ACROSS THE MIDDLE MISSISSIPPI VALLEY SUNDAY AFTERNOON AND EVENING. THE ATMOSPHERE WILL BECOME VERY UNSTABLE WITH STRENGTHENING WIND FIELDS. THERE WILL EXIST THE CHANCE FOR SUPERCELLS TO DEVELOP WITH THE POSSIBILITY FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. && PRESLEY
Special weather statement, Apr 20, 12:03 PM CDT, 3 hours 42 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-210100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PADUCAH KY 1203 PM CDT SAT APR 20 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ACROSS THE FOUR-STATE REGION THIS AFTERNOON AND TONIGHT. WHILE A FEW STRONG STORMS ARE POSSIBLE...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS. DISCUSSION... A COLD FRONT WILL CONTINUE TO SLOWLY SAG SOUTH ACROSS THE REGION THIS AFTERNOON...BECOMING NEARLY STATIONARY OVER SOUTHERN MISSOURI AND KENTUCKY BY THIS EVENING. THE FRONT WILL THEN BEGIN TO LIFT NORTH BACK ACROSS THE REGION OVERNIGHT. A VERY SOUPY ATMOSPHERE...COMBINED WITH MARGINAL INSTABILITY...MAY ALLOW FOR SHOWERS AND EMBEDDED THUNDERSTORMS TO DEVELOP ALONG AND SOUTH OF THE APPROACHING COLD FRONT THIS AFTERNOON. WEAK WIND PROFILES SUGGEST THAT ANY STORMS THAT DEVELOP WILL REMAIN BELOW SEVERE LEVELS. AS THE WARM FRONT PUSHES BACK ACROSS THE REGION TONIGHT...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE. HEAVY RAIN IS LIKELY WITH SOME OF THESE STORMS...ESPECIALLY AFTER MIDNIGHT. STORM MOVEMENT WILL BE EAST AT 30 TO 35 MPH. SPOTTER ACTIVATION... ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO KEEP ABREAST OF THE SITUATION IN THE EVENT OF AN ISOLATED STRONGER STORM. OUTLOOK FOR SUNDAY... AN AREA OF LOW PRESSURE WILL DEVELOP IN THE SOUTHERN PLAINS AND MOVE NORTHEAST ACROSS THE MIDDLE MISSISSIPPI VALLEY SUNDAY AFTERNOON AND EVENING. THE ATMOSPHERE WILL BECOME VERY UNSTABLE WITH STRENGTHENING WIND FIELDS. THERE WILL EXIST THE CHANCE FOR SUPERCELLS TO DEVELOP WITH THE POSSIBILITY FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. && PRESLEY
Special weather statement, Apr 20, 12:47 PM CDT, 2 hours 58 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-210100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PADUCAH KY 1203 PM CDT SAT APR 20 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ACROSS THE FOUR-STATE REGION THIS AFTERNOON AND TONIGHT. WHILE A FEW STRONG STORMS ARE POSSIBLE...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS. DISCUSSION... A COLD FRONT WILL CONTINUE TO SLOWLY SAG SOUTH ACROSS THE REGION THIS AFTERNOON...BECOMING NEARLY STATIONARY OVER SOUTHERN MISSOURI AND KENTUCKY BY THIS EVENING. THE FRONT WILL THEN BEGIN TO LIFT NORTH BACK ACROSS THE REGION OVERNIGHT. A VERY SOUPY ATMOSPHERE...COMBINED WITH MARGINAL INSTABILITY...MAY ALLOW FOR SHOWERS AND EMBEDDED THUNDERSTORMS TO DEVELOP ALONG AND SOUTH OF THE APPROACHING COLD FRONT THIS AFTERNOON. WEAK WIND PROFILES SUGGEST THAT ANY STORMS THAT DEVELOP WILL REMAIN BELOW SEVERE LEVELS. AS THE WARM FRONT PUSHES BACK ACROSS THE REGION TONIGHT...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE. HEAVY RAIN IS LIKELY WITH SOME OF THESE STORMS...ESPECIALLY AFTER MIDNIGHT. STORM MOVEMENT WILL BE EAST AT 30 TO 35 MPH. SPOTTER ACTIVATION... ACTIVATION OF SPOTTERS IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO KEEP ABREAST OF THE SITUATION IN THE EVENT OF AN ISOLATED STRONGER STORM. OUTLOOK FOR SUNDAY... AN AREA OF LOW PRESSURE WILL DEVELOP IN THE SOUTHERN PLAINS AND MOVE NORTHEAST ACROSS THE MIDDLE MISSISSIPPI VALLEY SUNDAY AFTERNOON AND EVENING. THE ATMOSPHERE WILL BECOME VERY UNSTABLE WITH STRENGTHENING WIND FIELDS. THERE WILL EXIST THE CHANCE FOR SUPERCELLS TO DEVELOP WITH THE POSSIBILITY FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. && PRESLEY
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.